Iowa, 2021

Damaging Winds in Iowa, June 11, 2021

June 11, 2021 · NWS OAX · 2 events in 1 county or zone

Thunderstorms associated with a cold front produced a severe wind gusts in Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms associated with a cold front produced a severe wind gusts in Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 5:12 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 11, 5:12 AM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
612 AM CDT Fri Jun 11 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 325 AM CDT Fri Jun 11 2021

Main concern in the forecast period will be storms associated
with a cold front moving through the area this morning into early
afternoon. As of 3 AM, a line of storms was well underway
stretching from North Dakota down to western Nebraska. Latest
observations/SPC mesoanalysis show plenty of moisture and
instability to work with, as dewpoints were in the upper 60s to
lower 70s across the region, with MLCAPE values near 3000 J/kg
ahead of the line. Still, questions remain on strength of the
storms when they move into the forecast area by the early morning
hours, especially regarding how much wind can reach the surface
given nocturnal cooling. In addition, a general lack of shear
would suggest the storms become a little more disorganized/outflow
dominant, which is suggested by most CAMs at some point. That
said, storms right along the NE/SD border have been trucking along
just fine, producing severe wind gusts across that area.

The general picture painted by the CAMs through the morning would
be a portion of the line continues eastward across northeast
Nebraska before it gusts out and weakens a bit as those remnants
move into Iowa. Farther south, there's good agreement that that
portion of the line holds together and could strengthen as it
dives southeast into southeast Nebraska and far southwest Iowa
late this morning/early this afternoon, owing to slightly later
timing and therefore, a few hours of daytime heating. Should this
pan out, could almost see two swaths of severe weather potential
(mainly damaging winds) in the aforementioned areas. Timing will
certainly be key for the southeast Nebraska/southwest Iowa area,
with any further slowing in storm arrival time likely meaning an
increasing severe weather threat.

Storms should exit the area by mid afternoon, with the cold front
providing at least a little temporary, slight relief from the
persistent heat of the past several days. Expect highs to range
from the lower 80s in northeast Nebraska to the upper 80s as you
move south of Interstate 80.

Beyond today, we'll be back into another extended warm and
generally dry period as upper level ridging builds back in over
much of the CONUS. High temperatures look to climb back into the
90s for pretty much the entire area by Sunday and lasting through
next week. There are some hints that some spots could even make a
run at 100 a day or two during the week.

As far as rain chances go, unfortunately not much to talk about
in the longer term, though there appears to maybe be some hope
Monday night into Tuesday. The 11.00Z GFS and many GEFS members
suggest a weak shortwave slides southeast through the area and
brings at least some light rain to somewhere in the region. Still
quite a bit of spread on exact location, however. In addition,
other guidance (including the 11.00Z ECMWF) is completely dry for
this period. Otherwise, there are hints at additional weak
shortwaves rippling through the larger scale northwesterly flow,
but not much agreement on timing, nor if they'll produce rain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 612 AM CDT Fri Jun 11 2021

Line of strong to severe storms will move through the area
bringing gusty northwest winds and brief periods of MVFR or
possibly even IFR. Upstream observations have shown gusts nearing
50 kts, but unsure how widespread those gusts will continue to be,
so holding around 40 kts in a TEMPO group. Strong winds will be
the main hazard with these storms, but some hail could also be
possible. Storms should exit the area by late morning or early
afternoon, giving way to VFR conditions with northwest winds
staying on either side of 10 kts until subsiding a bit this
evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...CA
Hazardous weather outlook, Jun 11, 3:07 AM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
407 AM CDT Fri Jun 11 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
407 AM CDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A line of thunderstorms will move across the area this morning
into early this afternoon. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any reports of severe
weather are appreciated.

In the hours before

Local storm report, Jun 11, 5:55 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
655 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     HAIL             7 W LORETTO             41.76N 98.21W
06/11/2021  E1.00 INCH       BOONE              NE   CO-OP OBSERVER

&&

BLB
Local storm report, Jun 11, 6:48 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
748 AM CDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       NEWMAN GROVE            41.75N 97.78W
06/11/2021  M1.50 INCH       MADISON            NE   PUBLIC

            RAIN FELL IN 30 MINUTES. ALSO 35 MPH WIND
            GUSTS.

&&

DEWALD

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 11, 7:05 AM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

COOP Observer estimated wind gusts at 60 mph.

Thunderstorm Wind, Harrison

When
June 11, 8:00 AM CST
Where
Harrison County, Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.850, -95.600

Law enforcement reported a large tree limb on US 30 blocking the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954798, 954799.